Table of Contents
Back
NFB Icon
Next

MEDICATION MIX-UP

The following comes to us from ISMP Medication Safety Alert, July 1, 2004 issue, Volume 9, Number 13, published by the Institute for Safe Medication Practices. It is reprinted with permission. As so many who take diabetes medications have other issues as well, and these may also require prescription drugs, the issue of mix-ups is with us all. Question your doctors, nurses, and pharmacists. Know what you're taking, and why you are taking it. They're human, and can make errors -- so be vigilant.

Choosing the right name. A physician prescribed an oral antidiabetic agent, ACTOS (pioglitazone hydrochloride), 30mg daily for a newly admitted diabetic patient. Unfortunately, 30mg of ACTONEL (risedronate), indicated for osteoporosis or Paget's disease, was dispensed and administered for 16 days before the error was noticed. When processing the order, the pharmacist entered the first four letters of the drug name, ACTO, into the computer, and then accidentally selected ACTOnel instead of ACTOs from the screen. For more than two weeks, the nurses failed to notice the dispensing error. The label of pre-packaged Actonel tablets listed both the brand and generic name. The handwritten medication administration record correctly stated Actos. On quick glance, the nurses had repeatedly misread Actonel on the label as Actos. The patient's blood glucose levels remained high throughout this period, peaking at over 400mg/dL.

A pharmacist finally noticed the error when reviewing the patient's orders upon transfer to a rehabilitation unit.

Confirming the indication for each medication during order entry and before drug administration usually helps avoid errors when look-alike drug names are an issue. If the first few letters of a drug name are used during order entry, use caution when selecting the correct drug if multiple choices exist on the screen. When available, match both the brand and generic name to confirm that the correct drug has been selected. Consider adding an alert in the (hospital or pharmacy) computer system to help avoid errors.